Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS Amarillo, TX

June 20, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2002, 7:53 PM CDT for Cimarron County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 7:53 PM CDT (00:53 UTC)
Expired
Jun 20, 2002, 8:20 PM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 208 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 210053
SVRAMA
OKC025-210120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 820 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR KENTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  KENTON AND BLACK MESA PARK

NICKEL SIZE HAIL...70 MPH WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3699 10299 3653 10295 3664 10277 3697 10267
          3699 10287

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:35 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 3:35 PM CDT, 4 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT THU JUN 20 2002

REMNANTS OF NOCTURNAL OUTFLOW BOUNDARIES EXISTED ACROSS THE EXTREME
WESTERN AND NORTHERN PANHANDLE REGION AT THIS TIME. CLOUD COVER HAS
DECREASED AND ALLOWED PLENTY OF INSOLATION TO REACH THE SURFACE.
ABOVE MOS TEMPERATURES THIS AFTERNOON COULD BE ENOUGH TO BREAK
THE CAP...UNLEASHING THE MOIST AND UNSTABLE AIRMASS IN THE AREA.
CURRENT SCENERIO INDICATED ISOLATED TO SCATTERED THUNDERSTORMS...
DEVELOPING ALONG THE EXISTING BOUNDARIES. WIND PROFILES SHOULD STEER
THIS ACTIVITY SLOWLY NORTHEAST ACROSS THE NORTHWEST HALF OF PANHANDLE
REGION. REGARDING SEVERE POTENTIAL...DIRECTIONAL SHEAR IS ADEQUATE
BUT WINDS ALOFT ARE WEAK. DAMAGING WINDS AND LARGE HAIL COULD OCCUR
WITH THE STRONGEST STORMS.

WHILE A WEAK RIDGE STRETCHES ACROSS THE SOUTHERN HIGH PLAINS FRIDAY
THROUGH SATURDAY...A GREAT BASIN UPPER LOW WILL ROTATE SEVERAL
SHORTWAVES TOWARDS THE CENTRAL AND NORTHERN PLAIN STATES. SOME OF
THAT ENERGY COULD CLIP THE NORTHWEST SECTIONS OF THE AREA...KEEPING
A LOW CHANCE OF RAIN INTO THE EARLY WEEKEND. THIS UPPER LOW
EVENTUALLY LIFTS INTO THE NORTHERN PLAINS WHILE THE RIDGE STRENGTHENS
OVERHEAD. THOUGH DEWPOINTS SHOULD REMAIN HIGH WITHIN THE SHALLOW
MOIST LAYER...THE LACK OF LOW LEVEL FORCING AND WEAK SUBSIDENCE ALOFT
SHOULD LIMIT ANY POTENTIAL FOR RAIN SUNDAY THROUGH TUESDAY.

FCSTID = 8

AMARILLO    65 91 64 92 /  20 10 20 10
BEAVER      66 95 63 95 /  20 20 20 20
BOISE CITY  63 92 62 93 /  30 10 30 10
BORGER      65 92 64 93 /  20 10 20 10
BOYS RANCH  65 93 64 95 /  30 10 20 10
CANYON      65 91 64 92 /  20 10 20 10
CLARENDON   66 92 65 93 /  20 10 10 10
DALHART     64 92 62 94 /  30 10 30 10
GUYMON      64 95 62 96 /  30 20 30 20
HEREFORD    64 90 63 93 /  20 10 20 10
LIPSCOMB    67 93 64 93 /  20 10 20 10
SHAMROCK    68 93 65 93 /  10 00 10 00
WELLINGTON  68 94 66 94 /  10 00 10 00

.AMA...
TX...NONE.
OK...NONE.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.